Alert archive / Missouri / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 18, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Feb 28, 2017, 11:14 PM CST for Henry County, Pettis County, Missouri. It was in force for 31 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 28, 2017, 11:14 PM CST (05:14 UTC)
- Expired
- Feb 28, 2017, 11:45 PM CST
- In force
- 31 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Henry County, MO, Pettis County, MO
The radar
The Pleasant Hill radar (KEAX), 77 km from the middle of the area, began a volume at 05:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 28, 11:24 PM CST | HAIL 0.5 | 7 Ese Hughesville, MO | PEA TO HALF INCH SIZE HAIL 7 MILES NORTH OF KDMO. |
| Feb 28, 11:30 PM CST | HAIL 0.88 | 5 S Tightwad, MO | . |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 28, 6:23 PM CST | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 5.2 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1117 J/kg
- Mixed-layer CIN
- -52 J/kg
- Mixed-layer LCL
- 931 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 341 m²/s²
- 0-3 km storm-relative helicity
- 315 m²/s²
- Significant tornado parameter
- 2.3
- Supercell composite
- 8.2
The text
As transmitted.
188
WUUS53 KEAX 010514
SVREAX
MOC083-159-010545-
/O.NEW.KEAX.SV.W.0018.170301T0514Z-170301T0545Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
1114 PM CST TUE FEB 28 2017
The National Weather Service in Pleasant Hill has issued a
* Severe Thunderstorm Warning for...
Eastern Henry County in west central Missouri...
Pettis County in central Missouri...
* Until 1145 PM CST
* At 1114 PM CST, severe thunderstorms were located along a line
extending from near La Monte to near Windsor to Deepwater, moving
east at 50 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Sedalia, Clinton, Windsor, La Monte, Smithton, Green Ridge,
Calhoun, Deepwater, Coal, Brownington, Tightwad and Sedalia
Memorial Arpt.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 100 AM CST for central and
west central Missouri.
LAT...LON 3821 9388 3856 9365 3856 9351 3878 9350
3883 9306 3853 9307 3854 9328 3851 9330
3851 9351 3821 9352
TIME...MOT...LOC 0514Z 263DEG 45KT 3872 9337 3850 9343 3827 9375
HAIL...1.00IN
WIND...<50MPH
$$
Leighton2 follow-up statements
229
WWUS53 KEAX 010531
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1131 PM CST TUE FEB 28 2017
MOC083-159-010545-
/O.CON.KEAX.SV.W.0018.000000T0000Z-170301T0545Z/
Henry MO-Pettis MO-
1131 PM CST TUE FEB 28 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM CST
FOR SOUTHEASTERN HENRY AND SOUTHERN PETTIS COUNTIES...
At 1131 PM CST, severe thunderstorms were located along a line
extending from near Smithton to near Cole Camp to 8 miles northwest
of Warsaw, moving east at 50 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Sedalia, Clinton, Smithton, Calhoun, Deepwater, Coal, Brownington,
Tightwad and Sedalia Memorial Arpt.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 100 AM CST for central and
west central Missouri.
LAT...LON 3841 9375 3852 9350 3881 9320 3883 9306
3853 9307 3854 9328 3851 9330 3851 9351
3821 9352 3821 9388
TIME...MOT...LOC 0531Z 263DEG 45KT 3874 9314 3852 9320 3829 9352
HAIL...1.00IN
WIND...<50MPH
$$
Leighton577
WWUS53 KEAX 010544
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1144 PM CST TUE FEB 28 2017
MOC083-159-010554-
/O.EXP.KEAX.SV.W.0018.000000T0000Z-170301T0545Z/
Henry MO-Pettis MO-
1144 PM CST TUE FEB 28 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HENRY AND
SOUTHERN PETTIS COUNTIES WILL EXPIRE AT 1145 PM CST...
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire. However small
hail, gusty winds and heavy rain are still possible with these
thunderstorms.
A tornado watch remains in effect until 100 AM CST for central and
west central Missouri.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Pleasant Hill.
LAT...LON 3841 9375 3852 9350 3881 9320 3883 9306
3853 9307 3854 9328 3851 9330 3851 9351
3821 9352 3821 9388
TIME...MOT...LOC 0544Z 263DEG 45KT 3876 9295 3854 9301 3831 9333
$$
LeightonWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 28, 5:09 PM CST, 6 hours 5 minutes earlier.
Area forecast discussion, Feb 28, 5:09 PM CST, 6 hours 5 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
509 PM CST Tue Feb 28 2017
.Discussion...
Issued at 339 PM CST TUE FEB 28 2017
There is a lot of activity going on over the next 12 hours with
several different weather issues to look at, though we will start by
looking at the big picture across the Nation. Water vapor imagery
shows a large trough moving east across the Rocky mountains, which
has helped focus a plumb of Pacific moisture across the Southern and
Central Plains within a southwest flow. Closer to the surface, a
cold front is slowly sagging south today as the associated surface
low shifts northeast into Iowa. Currently, the front is in the far
northwest corner of Missouri; roughly around Maryville. The front is
not expected to push southeast very fast this afternoon or this
evening as the flow at the surface and aloft is parallel to the
boundary.
For today...severe weather threat...will focus on the areas along
and ahead of the cold front as it settles southeast late this
afternoon and this evening. Currently, the instability ahead of the
front (MUCAPE values > 500 J/KG) is well removed from the front;
currently analyzed across east central Kansas into northeast
Missouri. As a result, activity is bubbling up across southern
Missouri in an uncapped environment. Shear along the front, back in
our area, is very strong, with 0-6KM shear values of 60+ knots from
the southwest. This late in the day, and given the cloud cover,
thoughts are that instability along the front will remain rather
limited in our portion of Kansas and Missouri; which points at a
limited, but not zero, potential for severe storms late this
afternoon and this evening.
As for the modes of severe weather, with the flow parallel to the
front, large hail and strong damaging winds are the primary hazards
that will accompany storms in our area tonight. However, the
potential is there for storms to develop a quick tornado spin up on
the leading edge of the advancing storms due to QLCS processes,
though this threat looks higher the farther into eastern and
southern Missouri you move. We expect storms to start bubbling up on
the southern side of Kansas City and along a line northeast towards
Macon between 5 and 7 PM this eveing, which is when we think the low
level jet with ramp up; resulting in a window for severe storms this
evening as a quick shot elevated instability advects north.
Otherwise, given the speed with which the front will settle this
evening, the threat of strong to severe storms should end in our
forecast area before midnight.
For today...issues other than severe weather...strong winds
ahead of the frontal boundary have already resulted in near to wind
advisory criteria in areas from southern Kansas City east into
central Missouri. Expect the winds to decouple and ease up a little
as the sunsets this evening. Thus will be allowing the short lived
wind advisory to expire at 6 PM this evening. Additionally, there
was some fire weather concerns for the rest of the afternoon hours
due to the potential for dry air to mix down to the surface along
with the strong winds. However, humidity values have not dropped that
much, therefore will cancel the fire warning early.
Otherwise, expect cooler temperatures to prevail through the rest of
the work week as a northwest flow persists aloft allowing cool air
to ooze across the Plains. Next chance for rain looks to be late
Sunday into Monday.
&&
.Aviation...(For the 00Z TAFS through 00Z Wednesday Evening)
Issued at 503 PM CST TUE FEB 28 2017
Southwest winds will quickly turn northwesterly behind the passage
of a cold front during the early evening hours. While thunderstorm
development is still on track along the frontal boundary, storms
look to remain south of the terminals through the evening. Thus,
have included VCTS transitioning to VCSH as instability decreases
tonight. A brief window of MVFR ceilings is possible behind the
boundary, though this stratus layer should quickly erode as dry
air filters into the area behind the front, in addition to
increased mixing by the mid morning Wednesday.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Wind Advisory until 6 PM CST this evening for KSZ057-060.
MO...Wind Advisory until 6 PM CST this evening for MOZ025-032-033-
038>040-043>046-053-054.
&&
Discussion...Cutter
Aviation...WelshHazardous weather outlook, Feb 28, 5:33 AM CST, 17 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 533 AM CST Tue Feb 28 2017 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-011145- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 533 AM CST Tue Feb 28 2017 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Heightened fire weather concerns exist for this afternoon as gusty winds combine with dry conditions. For this evening into tonight, thunderstorms may develop along and ahead of a cold front with some storms potentially becoming strong to severe. Primary hazards with any stronger storm that develops will be gusty to damaging winds and hail. More detailed information can be accessed at... http://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. More detailed information can be accessed at... http://www.weather.gov/eax/hwo
In the hours before
Local storm report, Feb 28, 10:42 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1042 PM CST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM HAIL CHILHOWEE 38.59N 93.86W
02/28/2017 M1.00 INCH JOHNSON MO PUBLIC
REPORT OF HAIL RANGING IN SIZE FROM DIMES TO
NICKELS TO QUARTERS.
&&
LGSpecial weather statement, Feb 28, 10:48 PM CST, 26 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1048 PM CST TUE FEB 28 2017
MOZ045-010515-
Pettis MO-
1048 PM CST TUE FEB 28 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PETTIS COUNTY UNTIL 1115
PM CST...
At 1047 PM CST, Doppler radar was tracking a strong thunderstorm over
Green Ridge, or near Windsor, moving east at 60 mph.
Dime size hail will be possible with this storm.
Locations impacted include...
Sedalia, Windsor, Smithton and Green Ridge.
A tornado watch remains in effect until 100 AM CST for central and
west central Missouri.
LAT...LON 3851 9351 3852 9352 3868 9350 3869 9306
3853 9307 3854 9328 3851 9329
TIME...MOT...LOC 0447Z 256DEG 53KT 3858 9342
CDBLocal storm report, Feb 28, 10:51 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1051 PM CST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1022 PM HAIL 5 N GREEN RIDGE 38.69N 93.41W
02/28/2017 M1.25 INCH PETTIS MO PUBLIC
REPORT VIA TWITTER OF HAIL SLIGHTLY LARGER
THAN QUARTER.
&&
LGLocal storm report, Feb 28, 11:02 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1102 PM CST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1058 PM HAIL 1 ESE SEDALIA MEMORIAL 38.70N 93.15W
02/28/2017 M0.75 INCH PETTIS MO TRAINED SPOTTER
PEA TO DIME SIZE HAIL REPORTED 2 TO 4 MILES
EAST OF SEDALIA.
&&
LGLocal storm report, Feb 28, 11:08 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1108 PM CST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1105 PM HAIL 2 SE SEDALIA MEMORIAL A 38.69N 93.15W
02/28/2017 U1.00 INCH PETTIS MO TRAINED SPOTTER
.
&&
NWS KANSAS CITY/PLEASANT HILL MO
IRIS SYSTEMLocal storm report, Feb 28, 11:14 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1114 PM CST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1112 PM HAIL GREEN RIDGE 38.62N 93.41W
02/28/2017 M1.00 INCH PETTIS MO EMERGENCY MNGR
QUARTER SIZE HAIL REPORTED IN GREEN RIDGE.
&&
LGThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 28, 6:16 PM CST | Severe Thunderstorm Warning | EAX | Carroll, Lafayette, Ray | 25 min |
| Feb 28, 6:30 PM CST | Special Weather Statement | EAX | Ray | 30 min |
| Feb 28, 6:37 PM CST | Severe Thunderstorm Warning | EAX | Carroll, Chariton, Lafayette, Saline | 38 min |
| Feb 28, 7:11 PM CST | Severe Thunderstorm Warning | EAX | Chariton, Howard, Randolph, Saline | 51 min |
| Feb 28, 7:39 PM CST | Special Weather Statement | EAX | Johnson | 36 min |
| Feb 28, 7:49 PM CST | Special Weather Statement | EAX | Cass | 26 min |
| Feb 28, 7:52 PM CST | Severe Thunderstorm Warning | EAX | Johnson, Lafayette | 23 min |
| Feb 28, 8:13 PM CST | Severe Thunderstorm Warning | EAX | Lafayette, Saline | 15 min |
| Feb 28, 8:46 PM CST | Severe Thunderstorm Warning | EAX | Bates, Cass | 29 min |
| Feb 28, 8:51 PM CST | Severe Thunderstorm Warning | EAX | Cass, Johnson | 24 min |
| Feb 28, 9:10 PM CST | Severe Thunderstorm Warning | EAX | Bates, Cass, Johnson | 35 min |
| Feb 28, 9:22 PM CST | Severe Thunderstorm Warning | EAX | Johnson | 23 min |
| Feb 28, 9:31 PM CST | Severe Thunderstorm Warning | EAX | Cass, Henry, Johnson | 29 min |
| Feb 28, 9:44 PM CST | Severe Thunderstorm Warning | EAX | Bates, Cass, Henry, Johnson | 46 min |
| Feb 28, 9:46 PM CST | Severe Thunderstorm Warning | EAX | Johnson, Pettis | 44 min |
| Feb 28, 9:48 PM CST | Severe Thunderstorm Warning | EAX | Bates | 42 min |
| Feb 28, 9:57 PM CST | Severe Thunderstorm Warning | EAX | Henry, Johnson | 48 min |
| Feb 28, 10:24 PM CST | Severe Thunderstorm Warning | EAX | Bates, Cass, Henry | 36 min |
| Feb 28, 10:31 PM CST | Special Weather Statement | EAX | Cooper | 29 min |
| Feb 28, 10:39 PM CST | Severe Thunderstorm Warning | EAX | Cooper, Pettis | 51 min |
| Feb 28, 10:48 PM CST | Special Weather Statement | EAX | Pettis | 27 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.